International Journal of Risk & Safety in Medicine - Volume 19, issue 3
Purchase individual online access for 1 year to this journal.
Price: EUR 155.00
The International Journal of Risk and Safety in Medicine is concerned with rendering the practice of medicine as safe as it can be; that involves promoting the highest possible quality of care, but also examining how those risks which are inevitable can be contained and managed.
This is not exclusively a drugs journal. Recently it was decided to include in the subtitle of the journal three items to better indicate the scope of the journal, i.e. patient safety, pharmacovigilance and liability and the Editorial Board was adjusted accordingly. For each of these sections an Associate Editor was invited. We especially want to emphasize patient safety. Our journal wants to publish high quality interdisciplinary papers related to patient safety, not the ones for domain specialists. For quite some time we have also been devoting some pages in every issue to what we simply call WHO news. This affinity with WHO underlines both the International character of the journal and the subject matter we want to cover. Basic research, reports of clinical experience and overviews will all be considered for publication, but since major reviews of the literature are often written at the invitation of the Editorial Board it is generally advisable to consult with the Editor in advance. Submission of news items will be appreciated, as will be the contribution of letters on topics which have been dealt with in the journal.
Abstract: Objective: To determine the prevalence and predictors for inappropriate drug prescribing to hospitalized Indian elderly patients. Design: One year prospective study. Setting: All inpatient wards in the Department of General Medicine of a public teaching hospital. Participants: Inpatient 60 yrs or older (n=515). Measurements: Potentially inappropriate medication prescribing was identified by using the Modified Updated Beers Criteria 2003. Results: The average (±SEM) number of drugs prescribed was 7.0±0.09. As much as 18% (92 out of 515) of the patients received at least one or more drugs that was identified as inappropriate. Out of the total of 92 patients who received…inappropriate drugs, the most common examples were the administration of anticoagulant therapy with Aspirin or Clopidogrel (27.2%), Amiodarone (15.2%), Digoxin (15.2%), and Promethazine (15.2%), followed by Amitriptyline (6.5%). The three important predictors for the inappropriate medication prescribing were age over 70 yrs, number of medications prescribed more than 5 and longer length of stay in the hospital. Conclusion: The results indicate that inappropriate drug prescribing is common among hospitalized Indian elderly patients. It is feasible to reduce this practice through provision of appropriate unbiased information to healthcare professional.
Keywords: Elderly, inappropriate drugs, Beers Criteria, India
Abstract: Independent drug information (DI) centers provide health care professionals with information related to drugs for safe prescribing. Drug interaction is one among the various categories of DI queries received by DI centers. This study was aimed at assessing the nature of drug interaction related queries received by the DI center of a tertiary care hospital and evaluates the utility of the information provided. Drug interactions related queries received by the DI center for 18 months were evaluated. The DI forms were evaluated for various parameters such as the drug and drug class most commonly involved in the queries. Those DI…queries in which there was a documented drug–drug interaction; the severity, documentation and onset of the drug interaction was also assessed. Out of the DI queries (n=980) received during the study period, 128 (13%) were related to drug interactions. Majority (97, 75.7%) of the queries were from the department of medicine and clinicians utilized the service to an enormous extend (108, 84.3%). A drug interaction which was documented in literature was observed only in 40 (32%) queries which constituted 59 potential drug interactions. Fifty two percent of these interactions had good documentation in literature and 57.8% of these were of moderate severity as per literature. Majority (51, 86.4%) of these drug interactions have a delayed onset as per literature. Warfarin (18, 4.6%) was the drug and antimycobacterials was the drugs class most commonly involved (48, 12.2%) in the queries. Our study data revealed that information on drug interactions is one amongst the frequently sought drug related aspect by the health care professionals. Queries are most frequently asked for agents with wider interaction potential, even those which are well established and widely used which and those for which prescribers are less familiar with interaction potential.
Keywords: Drug information, drug–drug interaction, severity, onset, documentation, pattern
Abstract: Risk management proactively assesses the potential risks and benefits of health care interventions, including both drugs and medical devices. Risk management systematically identifies safety indications and establishes a risk management strategy for potential adverse events. Professionals trained in risk management have unique expertise in assessing the balance between risk and benefit. They play an important role in clinical study oversight (pre- and postmarketing) and in measuring outcomes of health care interventions. Assessing the risks and benefits of any therapy requires consideration of the complex interactions of multiple variables of the population to treat, including disease state, proposed treatment, and potential…risks. Several key factors contribute to the effectiveness and acceptability of any treatment. For example, physician compliance with prescribing guidelines and a patient's ability to tolerate a drug and to understand how to administer medications accurately will affect risk management assessments. Concurrent treatments (drug interactions) and diseases are also important considerations. Other variables include drug treatment ratios (placebo/active) and, increasingly, the use of screening tools to identify pharmacogenetic markers in particular patient populations that correlate with drug metabolism, efficacy, and other outcomes.
Abstract: Mefloquine and halofantrine were discovered and developed by the US Army between 1963–1976, for use by travellers to regions with chloroquine-resistant malaria. The pre-licensing studies of both drugs were in prisoners and other non-travelling study populations. The US Food and Drug Administration granted marketing approval to mefloquine in 1989 and to halofantrine in 1992. Within months of licensing, major safety concerns emerged around both drugs. Halofantrine was found to cause dysrhythmias that were often fatal and from 1993 onwards was no longer in routine clinical use. Mefloquine was found to cause neurotoxicity and has been causally associated with 19 deaths…in users, including 3 suicides; it is likely that this drug too will soon be abandoned. This represents a loss to medical science of two potentially valuable compounds, and a waste of US taxpayers' money. The pre-licensing studies carried out on halofantrine and mefloquine were inadequate and it is likely that more appropriate primary research would have resulted in safer products, with a longer commercial lifespan. The key lessons from these two compounds need to be applied in the development cycle of new and candidate antimalaria drugs, besides other novel agents targeted to highly specific patient groups.
Abstract: Introduction: Tuberculosis remains one of the most important infectious disease plaguing the developed and developing countries worldwide. Antitubercular drugs (ATD) are associated with a wide spectrum of adverse drug reactions (ADR), which often pose a significant problem. Vigilant ADR monitoring and close follow up is needed to ensure early detection and prompt management of such untoward events and minimize the morbidity associated with them. Case summary: We report a case of ATD induced hepatitis with bilateral optic neuritis along with corticosteroid induced proximal myopathy in a young male patient of 21 years with neurotuberculosis. Although ATD induced hepatitis and ethambutol…induced optic neuritis are established clinical entities but the infrequent occurrence of such diverse ADRs in the same patient encouraged us to report it. A Medline search till December 2006 revealed that there are no such reported cases. Each suspected adverse reaction was assessed for causality using the Naranjo's ADR probability scale and it was found to be of definite association of INH induced hepatotoxicity and probable association of ethambutol induced optic neuritis and corticosteroid induced proximal myopathy. Conclusion: This case is being reported taking into consideration the rarity of simultaneous occurrence of a plethora of adverse drug reactions in the same patient and also to highlight the problem that clinicians face while treating patients of tuberculosis due to the occurrence of such ADRs.